South Dakota, 2014

High Wind in South Dakota, January 26, 2014

January 26, 2014 · NWS UNR · 20 events in 20 counties and zones

Strong northwestern winds developed behind the passage of a cold front. Sustained winds of 30 to 50 mph and gusts around 70 mph were recorded across much of western and south central South Dakota.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong northwestern winds developed behind the passage of a cold front. Sustained winds of 30 to 50 mph and gusts around 70 mph were recorded across much of western and south central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jan 26, 3:47 AM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jan 26, 3:47 AM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
347 AM MST SUN JAN 26 2014

.SHORT TERM...TODAY THROUGH MONDAY NIGHT
ISSUED AT 322 AM MST SUN JAN 26 2014

10Z SFC ANALYSIS SHOWS LOWS LOW PRESSURE OVER ONTARIO/MINNESOTA
WITH AN ARCTIC COLD FRONT EXTENDING WESTWARD SOUTH OF THE INTERNATIONAL
BORDER. A TIGHT SFC PRESSURE GRADIENT EXISTS OVER THE FORECAST
AREA.

THE ARCTIC FRONT WILL BLAST INTO THE FORECAST AREA LATER THIS
MORNING FOLLOWED BY STRONG LOW LEVEL COLD ADVECTION AND PRESSURE
RISES OF 10-12MB/3HR WHICH WILL PRODUCE STRONG WINDS...ESPECIALLY
ON THE PLAINS OF WESTERN SOUTH DAKOTA WERE A HIGH WIND WARNING
REMAINS IN EFFECT. TEMPERATURES WILL FALL THROUGH THE AFTERNOON.
FRONTOGENESIS ALONG AND BEHIND THE ARCTIC FRONT WILL RESULT IN
SOME LIGHT SNOW...WITH ACCUMULATIONS GENERALLY AROUND AN INCH OR
LESS...ALTHOUGH SLIGHTLY HIGHER AMOUNTS ARE EXPECTED OVER PARTS
OF NORTHEASTERN WYOMING AND THE BLACK HILLS. THE COMBINATION OF
WIND AND SNOW WILL RESULT IN POOR VISIBILITY AT TIMES. THE SNOW
WILL END BY LATE AFTERNOON/EARLY EVENING AND THE WIND WILL TAPER
OFF LATER IN THE EVENING. SUB-ZERO LOWS ARE EXPECTED AT MOST
LOCATIONS TONIGHT WITH WIND CHILL VALUES OF -20F TO -35F.

COLD HIGH PRESSURE WILL BE LOCATED OVER THE AREA ON MONDAY...WITH
SUNNY SKIES AND HIGH TEMPERATURES RANGING FROM AROUND ZERO TO
AROUND 10 ABOVE ZERO.

&&

.LONG TERM...TUESDAY THROUGH SATURDAY
ISSUED AT 322 AM MST SUN JAN 26 2014

NORTHWEST FLOW ALOFT WILL PERSIST THROUGH MIDWEEK...WITH A PATTERN
CHANGE TOWARD MORE UNSETTLED ZONAL FLOW LATE IN THE WEEK. ARCTIC AIR
WILL REMAIN ACROSS THE AREA ON TUESDAY...ESPECIALLY TO THE NORTH AND
EAST OF THE BLACK HILLS. BY WEDNESDAY...THE ARCTIC AIR WILL HAVE
BEEN PUSHED NORTH AND EAST OF THE FORECAST AREA...WITH TEMPS NEAR TO
SLIGHTLY ABOVE AVERAGE. CHANCES FOR PCPN WILL INCREASE LATE THIS
WEEK AS AN UPPER LEVEL SYSTEM MOVES ASHORE ACROSS THE WESTERN CONUS
AND A SERIES OF DISTURBANCES SLIDE ACROSS THE ROCKIES AND INTO THE
PLAINS. SOME COLDER AIR WILL BACK INTO THE AREA WEDNESDAY NIGHT AND
THURSDAY...WITH BELOW AVERAGE TEMPERATURES EXPECTED ACROSS THE CWA
INTO THE WEEKEND. DAILY CHANCES FOR SNOW ARE EXPECTED OVER MUCH OF
THE AREA FROM WEDNESDAY NIGHT THROUGH SATURDAY. SOME LIGHT SNOW
ACCUMULATIONS LOOK INCREASINGLY LIKELY DURING THE PERIOD...WITH THE
BEST CHANCES COMING WEDNESDAY NIGHT INTO THURSDAY AND FRIDAY INTO
SATURDAY.

&&

.AVIATION...FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING
ISSUED AT 322 AM MST SUN JAN 26 2014

STRONG NORTHWESTERLY WINDS WILL PERSIST ACROSS THE FORECAST AREA
TODAY AND INTO TONIGHT. THE STRONGEST WINDS WILL BE ACROSS THE
WESTERN SD PLAINS DURING THE LATE MORNING INTO EARLY EVENING
HOURS...WHERE SOME WIND GUSTS OF 50 TO 60 KTS WILL BE POSSIBLE.

AN ARCTIC COLD FRONT WILL SLIDE SOUTH THROUGH THE AREA THIS MORNING.
AREAS OF LIGHT SNOW...ALONG WITH MVFR/IFR CONDITIONS...WILL DEVELOP
ACROSS WESTERN AND NORTHERN PORTIONS OF THE AREA EARLY THIS
MORNING...AND SPREAD SOUTH ACROSS THE REST OF THE AREA THROUGH THE
MORNING HOURS. CONDITIONS WILL IMPROVE LATE THIS AFTERNOON AND
EVENING AS SNOW AND LOWER CLOUDS SLIDE SOUTH AND WEST OF THE AREA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR SDZ024.

     HIGH WIND WARNING UNTIL 11 PM MST /MIDNIGHT CST/ THIS EVENING
     FOR SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-
     072>074.

     WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR SDZ027-041.

WY...WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 6 PM MST THIS
     EVENING FOR WYZ054>058.

     HIGH WIND WARNING UNTIL 11 PM MST THIS EVENING FOR WYZ071.

&&

SHORT TERM...10
LONG TERM...26
AVIATION...26
Hazardous weather outlook, Jan 26, 3:48 AM MST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
348 AM MST SUN JAN 26 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-271400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
348 AM MST (448 AM CST) SUN JAN 26 2014

...HIGH WIND WARNING TODAY THORUGH THIS EVENING FOR MOST OF WESTERN
SOUTH DAKOTA...

...WINTER WEATHER ADVISORY TODAY FOR NORTHEASTERN WYOMING AND THE
NORTHERN BLACK HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC COLD FRONT WILL BLAST ACROSS THE AREA THIS MORNING
FOLLOWED BY STRONG WINDS...FALLING TEMPERATURES...LIGHT SNOW AND
AREAS OF BLOWING SNOW.

THE STRONGEST WINDS WILL OCCUR ON THE PLAINS OF WESTERN SOUTH
DAKOTA WERE GUSTS TO 65 MPH ARE EXPECTED. SNOWFALL AMOUNTS WILL
GENERALLY BE LIGHT...WITH 1 TO 2 INCHES OVER NORTHEASTERN WYOMING...
1 TO 4 INCHES OVER THE BLACK HILLS AND AN INCH OR LESS OVER WESTERN
SOUTH DAKOTA. REDUCED VISIBILITY CAN BE EXPECTED AT TIMES DUE TO
FALLING AND BLOWING SNOW. CONDITIONS WILL IMPROVE DUE THE LATE
AFTERNOON/EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jan 26, 3:03 AM MST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 AM MST SUN JAN 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     NON-TSTM WND GST 1 N BUFFALO             45.60N 103.55W
01/25/2014  M58.00 MPH       HARDING            SD   ASOS

            2WX ASOS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 high wind. Local standard time, as filed.

High Wind, Perkins

When
January 26, 6:00 AM MST to 3:00 PM MST
Where
Perkins forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

High Wind, Harding

When
January 26, 7:00 AM MST to 3:00 PM MST
Where
Harding forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Butte

When
January 26, 8:00 AM MST to 2:00 PM MST
Where
Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

High Wind, Northern Meade Co Plains

When
January 26, 8:00 AM MST to 3:00 PM MST
Where
Northern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Ziebach

When
January 26, 8:00 AM MST to 3:00 PM MST
Where
Ziebach forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
44.980, -101.666 (the zone’s center; the record gives no point)

High Wind, Rapid City

When
January 26, 8:00 AM MST to 3:00 PM MST
Where
Rapid City forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Official NWS Observations
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Pennington Co Plains

When
January 26, 8:00 AM MST to 3:00 PM MST
Where
Pennington Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Jackson

When
January 26, 9:00 AM MST to 2:00 PM MST
Where
Jackson forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.694, -101.628 (the zone’s center; the record gives no point)

High Wind, Sturgis / Piedmont Foothills

When
January 26, 9:00 AM MST to 2:00 PM MST
Where
Sturgis / Piedmont Foothills forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Southern Meade Co Plains

When
January 26, 9:00 AM MST to 3:00 PM MST
Where
Southern Meade Co Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
January 26, 10:00 AM MST to 2:00 PM MST
Where
Custer Co Plains forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Haakon

When
January 26, 10:00 AM MST to 3:00 PM MST
Where
Haakon forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

High Wind, Bennett

When
January 26, 10:00 AM MST to 1:00 PM MST
Where
Bennett forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.195, -101.664 (the zone’s center; the record gives no point)

High Wind, Tripp

When
January 26, 11:00 AM CST to 5:00 PM CST
Where
Tripp forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

High Wind, Northern Foot Hills

When
January 26, 11:00 AM MST to 2:00 PM MST
Where
Northern Foot Hills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

High Wind, Mellette

When
January 26, 12:00 PM CST to 4:00 PM CST
Where
Mellette forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

High Wind, Todd

When
January 26, 12:00 PM CST to 3:00 PM CST
Where
Todd forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

High Wind, Fall River

When
January 26, 12:00 PM MST to 3:00 PM MST
Where
Fall River forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

High Wind, Hermosa Foothills

When
January 26, 12:00 PM MST to 2:00 PM MST
Where
Hermosa Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Oglala Lakota

When
January 26, 1:00 PM MST to 3:00 PM MST
Where
Oglala Lakota forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
43.336, -102.552 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 488029, 488028, 488030, 488031, 488032, 488034, 488036, 488040, 488045, 488046, 488035, 488037, 488041, 488044, 488033, 488042, 488043, 488038, 488048, 488039.